Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Embedding theorems and boundary-value problems for cusp domains


Authors: V. Gol'dshtein and M. Ju. Vasiltchik
Journal: Trans. Amer. Math. Soc. 362 (2010), 1963-1979
MSC (2000): Primary 46E35, 35J25
DOI: https://doi.org/10.1090/S0002-9947-09-04971-X
Published electronically: November 13, 2009
MathSciNet review: 2574883
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the Robin boundary-value problem for bounded domains with isolated singularities. Because trace spaces of space $ W_{2}^{1}(D)$ on boundaries of such domains are weighted Sobolev spaces $ L^{2,\xi}(\partial D)$, existence and uniqueness of corresponding Robin boundary-value problems depends on properties of embedding operators $ I_{1}:W_{2}^{1}(D)\rightarrow L^{2}(D)$ and $ I_{2}:W_{2}^{1}(D)\rightarrow L^{2,\xi}(\partial D)$ i.e. on types of singularities. We obtain an exact description of weights $ \xi$ for bounded domains with `outside peaks' on its boundaries. This result allows us to formulate correctly the corresponding Robin boundary-value problems for elliptic operators. Using compactness of embedding operators $ I_{1},I_{2}$, we prove also that these Robin boundary-value problems with the spectral parameter are of Fredholm type.


References [Enhancements On Off] (What's this?)

  • 1. Sh.Agmon, Lectures on Elliptic Boundary Value Problems. D.Van Nostrand Co. Princeton, Toronto, New York, London, 1965. MR 0178246 (31:2504)
  • 2. O.V.Becov, V.P.Il'in, S.M.Hikolskii, Integral representation of functions and embedding theorems (Russian), Nauka, 1975. MR 0430771 (55:3776)
  • 3. R.Courant, D.Hilbert, Methoden der mathematischen Physik, vol. 2, Springer-Verlag, Berlin, 1937. MR 0009069 (5:97b)
  • 4. D.Gilbarg, N. Trudinger, Elliptic partial differential equations of second order, Springer, Berlin, 2001. MR 1814364 (2001k:35004)
  • 5. W.Evans, D.Harris, Sobolev embeddings for generalized ridged domains, Proc. Lond. Math. Soc., 54, No. 3, (1987), 141-175. MR 872254 (88b:46056)
  • 6. V.M.Gol'dshtein, Yu.G. Reshetnyak, Quasiconformal Mappings and Sobolev Spaces, Kluwer Academic Publishers. Dordrecht, Boston, London. 1990. MR 1136035 (92h:46040)
  • 7. V.Gol'dshtein and L.Gurov. Applications of change of variables operators for exact embedding theorems, Integral Equat. Oper. Theory, 19, (1994), 1-24. MR 1271237 (95c:46045)
  • 8. V.Goldshtein, A.G.Ramm, Compactness of the embedding operators for rough domains, Math. Inequal. and Applications, 4, No. 1, (2001) 127-141. MR 1809846 (2001m:46075)
  • 9. V.Goldshtein, A.G.Ramm, Embedding operators and boundary-value problems for rough domains, IJAMM, 1, (2005) 51-72.
  • 10. O.A. Ladyzhenskaya, N.N. Ural'tseva, Linear and quasilinear elliptic equations, Academic Press, New York, 1968. MR 0244627 (39:5941)
  • 11. V.Maz'ya, Sobolev Spaces, Springer Verlag, Berlin, 1985. MR 817985 (87g:46056)
  • 12. A.G.Ramm, Inverse problems, Springer, New York, 2004.
  • 13. S.L.Sobolev, Some applications of functional analysis to mathematical physics. Leningrad, Leningrad State Unuversity, 1950.
  • 14. M.Ju.Vasiltchik, Traces of functions from Sobolev space $ W_{p}^{1}$ for domains with non Lipschitz boundaries. In: Modern problems of geometry and analysis. Novosibirsk, Nauka, (1989), 9-45.
  • 15. M.Ju.Vasiltchik, Necessary and sufficient conditions on traces of functions from Sobolev spaces for a plane domain with non Lipschitz boundaries. In: Studies on mathematical analysis and Riemannian geometry. Novosibirsk, Nauka, (1992), 5-29.
  • 16. M.Ju.Vasiltchik, V.M.Gol'dshtein, About solvability of third boundary-value problem for domains with peak. (Russian) Matematicheskie zametki, 78, 3, (2005), 466-468. MR 2227517
  • 17. W.P.Ziemer, Weakly Differentiable Functions, Sobolev spaces and functions of bounded variation, Graduate Texts in Mathematics, vol. 120, Springer-Verlag, New York, 1989. MR 1014685 (91e:46046)
  • 18. P. Grisvard, Elliptic problems in nonsmooth domains, Pitman, Boston, MA, 1985, 410 pp. MR 775683 (86m:35044)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 46E35, 35J25

Retrieve articles in all journals with MSC (2000): 46E35, 35J25


Additional Information

V. Gol'dshtein
Affiliation: Department of Mathematics, Ben Gurion University of the Negev, P. O. Box 653, Beer Sheva, 84105, Israel
Email: vladimir@bgu.ac.il

M. Ju. Vasiltchik
Affiliation: Department of Mathematics, Novosibirsk Technical University, Novosibirsk, Russia

DOI: https://doi.org/10.1090/S0002-9947-09-04971-X
Received by editor(s): October 9, 2007
Published electronically: November 13, 2009
Additional Notes: The first author was supported in part by the Israel Science Foundation grant
The second author was partially supported by the Russian Foundation for Basic Research (grant 06-01-00735)
Article copyright: © Copyright 2009 American Mathematical Society

American Mathematical Society